Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 37, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 22, 2024, 3:06 PM EDT for Middlesex County, Somerset County, New Jersey. It was in force for 20 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2024, 3:06 PM EDT (19:06 UTC)
- Expired
- Jun 22, 2024, 3:26 PM EDT
- In force
- 20 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Middlesex County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 75 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:09 PM EDT | TSTM WND DMG | Bridgewater, NJ | Report of several trees and wires down in Bridgewater, NJ. Time estimated from radar. |
| Jun 22, 3:10 PM EDT | TSTM WND DMG | 1 N Somerville, NJ | Multiple reports of trees and wires down in the Somerville, Manville, and Bridgewater Areas. Time estimated from radar. |
| Jun 22, 3:10 PM EDT | HAIL 0.25 | 2 N Bridgewater, NJ | Pea size hail. |
| Jun 22, 3:20 PM EDT | TSTM WND DMG | 1 Nne Bound Brook, NJ | Multiple reports of trees down in Middlesex Borough on the Somerset County side. Time estimated from radar. |
| Jun 22, 3:20 PM EDT | TSTM WND DMG | Middlesex, NJ | Report of trees and wires down in Middlesex Borough. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
963
WUUS51 KPHI 221906
SVRPHI
NJC023-035-221945-
/O.NEW.KPHI.SV.W.0037.240622T1906Z-240622T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
306 PM EDT Sat Jun 22 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Central Somerset County in northern New Jersey...
North central Middlesex County in northern New Jersey...
* Until 345 PM EDT.
* At 306 PM EDT, a severe thunderstorm was located over Somerville,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
New Brunswick, Somerville, Somerset, Bridgewater, Middlesex, Bound
Brook, Manville, Martinsville, Society Hill, South Plainfield,
North Plainfield, Highland Park, Dunellen, Raritan, Watchung, and
South Bound Brook.
This includes the following highways...
Interstate 78 in New Jersey between mile markers 29 and 42.
Interstate 287 in New Jersey between mile markers 5 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 7441 4057 7469 4066 7468 4067 7453
4065 7451 4067 7449 4067 7445 4066 7445
4066 7440 4063 7442 4060 7446 4060 7440
TIME...MOT...LOC 1906Z 279DEG 13KT 4059 7459
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AKL2 follow-up statements
286
WWUS51 KPHI 221918
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
318 PM EDT Sat Jun 22 2024
NJC023-035-221945-
/O.CON.KPHI.SV.W.0037.000000T0000Z-240622T1945Z/
Somerset NJ-Middlesex NJ-
318 PM EDT Sat Jun 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EAST CENTRAL SOMERSET AND NORTH CENTRAL MIDDLESEX COUNTIES...
At 318 PM EDT, a severe thunderstorm was located over Martinsville,
or near Somerville, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Somerville, Middlesex, Bound Brook, Martinsville, Society Hill, South
Plainfield, North Plainfield, Dunellen, Watchung, and South Bound
Brook.
This includes the following highways...
Interstate 78 in New Jersey between mile markers 33 and 42.
Interstate 287 in New Jersey between mile markers 5 and 10, and
between mile markers 12 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 7462 4066 7461 4066 7452 4065 7451
4067 7449 4067 7445 4066 7445 4066 7440
4063 7442 4060 7446 4060 7440 4051 7441
TIME...MOT...LOC 1918Z 271DEG 13KT 4061 7454
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AKL998
WWUS51 KPHI 221926
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
326 PM EDT Sat Jun 22 2024
NJC023-035-221936-
/O.CAN.KPHI.SV.W.0037.000000T0000Z-240622T1945Z/
Somerset NJ-Middlesex NJ-
326 PM EDT Sat Jun 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SOMERSET AND
NORTH CENTRAL MIDDLESEX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4057 7462 4066 7461 4066 7452 4065 7451
4067 7449 4067 7445 4066 7445 4066 7440
4063 7442 4060 7446 4060 7440 4051 7441
TIME...MOT...LOC 1924Z 279DEG 13KT 4061 7450
$$
AKLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:36 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 22, 11:36 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1136 AM EDT Sat Jun 22 2024
.SYNOPSIS...
Bermuda high pressure remains in place through tomorrow. A cold
front comes through late tomorrow, moving offshore by Monday
morning. High pressure settles in for the early part of the week
before another cold front moves in for the middle of the week.
High pressure returns for the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
For Saturday, the overall pattern/situation remains the same as
the hot conditions continue. Did increase temperatures by a
degree in some places, but overall the forecasted heat indicies
remain relatively unchanged. Forecast soundings still show a
well-mixed boundary layer for much of the day, allowing for some
lower dew points to mix down and limiting the extent of how
high our heat indicies will rise. Another limiting factor could
be scattered clouds across northeast PA and northern NJ this
afternoon resulting from a sagging stationary boundary to the
north of the region. While the front won't be pushing through
the region, this mild disturbance along with a sea breeze could
be enough to trigger some showers and thunderstorms across the
northern half of the forecast area in the afternoon. Cloud
coverage along with rain-cooled air could provide a brief
reprieve to the heat for some locations, though high res
guidance is in disagreement with how extensive the storm
coverage will be. Regardless, the takeaway here is there is a
chance for showers and thunderstorms mainly along and north of
the I-195 corridor this afternoon and the Heat Advisory remains
in place.
After another hot afternoon, we can expect another uncomfortable
night to follow. Temperatures will only cool off into the low to mid
70s with upper 70s across the urban corridor and Delmarva.
Meanwhile, dew points will remain in the 70s as well, keeping it
mild and muggy tonight. Lingering showers and storms into tonight
may bring some brief relief temperature-wise, but won't do anything
to reduce the humidity.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Oppressively hot and humid conditions are expected for Sunday, the
hottest day of this stretch of heat. Excessive Heat Warnings were
posted for the urban corridor and parts of the NJ Coastal Plain as
heat indices of 105-110 are expected. This, combined with the nearly
week long stretch of heat, are going to result in dangerous
conditions outside for Sunday as the effects of heat stress on the
body can be cumulative. Time outside should be limited and if
you are out and about, drink plenty of water! For the rest of
the area, the Excessive Heat Watch was replaced by a Heat
Advisory, where triple digit heat indices are expected.
With such a hot and humid airmass in place, and an approaching cold
front, there will be the chance for some severe weather. Lift will
be aided with a shortwave and pre-frontal trough coming into a moist
and unstable airmass. Deep layer shear of around 30-40 kt and
moderate instability (around 1000-2000 J/kg of SBCAPE) will support
the development of thunderstorms capable of producing damaging wind
gusts. The limiting factor is the better shear will be located
further north but still think there is sufficient shear to support
some strong to severe thunderstorms. A SLIGHT (2/5) risk exists from
the I-78 corridor on north with a MARGINAL (1/5) risk elsewhere. Not
overly concerned with the flooding potential at the moment as storm
motion should be steady , though with PWATs pushing 2 inches, any
thunderstorms will produce heavy rain capable of dropping an inch or
two of rain quickly.
The front comes through on Sunday Night/Monday morning, knocking
down dew points good 15 degrees or so. It will feel much more
comfortable on Monday with dew points back into the 50s and
temperatures getting into the mid to upper 80s. Monday looks
unsettled though as a series of shortwaves rotate around the base of
the trough passing by to the north. This will result in a some
scattered showers and thunderstorms, though the severe potential
looks much lower compared to Sunday. Any showers/thunderstorms
dissipate after sunset, and it should be a quiet night overall as
high pressure moves in. Temperatures on Monday Night will get down
into the 60s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Overview: Above normal temperatures will continue for the long-
term, however most of the week with the exception of Wednesday
will not be as oppressive as the heat this weekend.
High temperatures through most of the extended look to be in
the upper 80s/low 90s. The exception being Wednesday, as high
pressure moves offshore resulting in a southerly flow and warm
air advection. For much of the region, this will lead to
widespread 90s (with the exception of the higher terrain in the
Poconos and NW NJ and the immediate coast). May need a Heat
Advisory for some areas (especially the urban corridor), but
want to get through the current heat event before moving on to
Wednesday.
The main rain chances are Wednesday into Thursday as a cold
front approaches and again late in the week (at this point looks
like Saturday or later) as another cold front starts to approach.
Unlike the Sunday event, flooding looks like it could be more of
a concern with the Wednesday system as the front looks to be a
little on the slower side, and we will have a very warm and
moist airmass in place. With such a warm and moist airmass in
place, cannot rule out some stronger thunderstorms as well
especially a downburst/strong wind potential.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Saturday...VFR, however some afternoon showers and thunderstorms
will be possible especially from near KTTN, KABE and KRDG.
Southwest winds increasing to near 10 knots, becoming south in the
afternoon mainly at KILG and KACY due to bay/sea breezes. Moderate
confidence.
Saturday night...VFR except in sct showers/tstms when lower
CIGS/VSBYS expected.
Outlook...
Sunday through Sunday Night..VFR through the first half of the
day though restrictions likely (60-80%) with showers and
thunderstorms for the afternoon and into the overnight hours.
Monday...Primarily VFR though restrictions possible (30-40%) with a
chance of showers/thunderstorms in the afternoon.
Monday Night...VFR. No significant weather.
Tuesday through Tuesday Night...VFR. No significant weather.
Wednesday into Thursday...Sub-VFR conditions possible (40-50%)
in the afternoon and overnight with showers and thunderstorms.
&&
.MARINE...
No headlines expected through Saturday night. S-SSW winds will get a
bit gusty Saturday afternoon, increasing to 20 kts and remaining
elevated into Saturday night, but still expected to remain below
advisory criteria. Seas remain 3-4 feet, but begin to build
overnight Saturday into early Sunday morning.
Outlook...
Sunday through Sunday Night...A Small Craft Advisory was issued for
all Atlantic coastal zones as seas will be around 4 to 7 feet with
gusts in the 25-30 kt range out of the south/southwest. Showers and
thunderstorms likely on the waters on Sunday Night.
Monday...Lingering 5 foot seas may result in the extension of the
SCA into Monday. By late Monday, conditions go down to sub-SCA
levels.
Monday Night through Wednesday...No marine headlines expected.
Wednesday night into Thursday...Wave heights may get close to 5
feet and gusts close to 25 kt on the Atlantic Coastal Waters.
Rip Currents...
Today...Winds around 10 to 15 MPH will be shore-parallel for
the most part, though an onshore component exists for the
southern New Jersey coast. With an 8 second period, a day
removed from a full moon, the tide going out for most of the
day, and 2 to 3 foot breaking waves, have gone with a MODERATE
risk for the development of rip currents for today.
Sunday...Similar setup to today, though with stronger winds and
higher waves. As a result, have upgraded to a HIGH risk for the
development of rip currents for Cape May/Atlantic/Ocean County
and a MODERATE risk for Monmouth and Sussex, DE beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.CLIMATE...
Record high temperatures Saturday. Sites within the I-95
corridor and Lehigh Valley have a chance to break their record
high temperature.
Location Record High (6/22)
Philadelphia, PA 100/1988
Allentown, PA 95/1941
Reading, PA 96/1921
Mount Pocono, PA 90/1908
Trenton, NJ 99/1988
AC Airport, NJ 100/1988
AC Marina, NJ 92/1949
Wilmington, DE 98/1988
Georgetown, DE 97/2012
Record high temperatures Sunday.
Location Record High (6/23)
Philadelphia, PA 97/1888
Allentown, PA 95/1965
Reading, PA 96/1908
Mount Pocono, PA 90/1908
Trenton, NJ 97/1894
AC Airport, NJ 98/1988
AC Marina, NJ 91/1909
Wilmington, DE 100/1894
Georgetown, DE 100/1988
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 AM EDT Sunday for PAZ070-071-102-104-106.
Excessive Heat Warning from 6 AM to 8 PM EDT Sunday for PAZ070-
071-102-104-106.
Heat Advisory until 8 PM EDT Sunday for PAZ054-055-060>062-101-
103-105.
NJ...Heat Advisory until 6 AM EDT Sunday for NJZ010-012-013-015>020-
027.
Excessive Heat Warning from 6 AM to 8 PM EDT Sunday for NJZ010-
012-013-015>020-027.
Heat Advisory from 6 AM to 8 PM EDT Sunday for NJZ014-021>026.
Heat Advisory until 8 PM EDT Sunday for NJZ001-007>009.
DE...Heat Advisory until 6 AM EDT Sunday for DEZ001.
Excessive Heat Warning from 6 AM to 8 PM EDT Sunday for DEZ001.
Heat Advisory from 6 AM to 8 PM EDT Sunday for DEZ002>004.
MD...Heat Advisory from 6 AM to 8 PM EDT Sunday for MDZ012-015-019-
020.
MARINE...Small Craft Advisory from 8 AM Sunday to 6 AM EDT Monday for
ANZ450>455.
&&
SYNOPSIS...Hoeflich/Johnson
NEAR TERM...MJL
SHORT TERM...Hoeflich
LONG TERM...Hoeflich/Johnson
AVIATION...Hoeflich/Johnson/MJL
MARINE...Hoeflich/Johnson/MJL
CLIMATE...The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:38 AM EDT | Small Craft Advisory | PHI | 71 hr | |
| Jun 22, 3:47 AM EDT | Excessive Heat Warning | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 4 more | 40 hr |
| Jun 22, 12:26 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 34 min |
| Jun 22, 4:10 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 35 min |
| Jun 22, 4:15 PM EDT | Special Marine Warning | PHI | 45 min | |
| Jun 22, 4:39 PM EDT | Special Marine Warning | PHI | 17 min | |
| Jun 22, 4:39 PM EDT | Rip Current Statement | PHI | Atlantic, Cape May, Ocean | 11 hr |
| Jun 22, 4:39 PM EDT | Rip Current Statement | PHI | Atlantic, Cape May, Monmouth, Ocean | 11 hr |
| Jun 22, 6:39 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 36 min |
| Jun 22, 7:07 PM EDT | Severe Thunderstorm Warning | PHI | Morris | 23 min |
| Jun 22, 7:32 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Morris, Somerset | 22 min |
| Jun 22, 7:48 PM EDT | Flash Flood Warning | PHI | Hunterdon | 4 hr |
| Jun 22, 7:57 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon | 17 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.